Wisconsin, 2019

Flood and Heavy Rain in Wisconsin, June 15, 2019

June 15, 2019 · NWS ARX · 3 events in 1 county or zone

An area of showers and storms moved across western Wisconsin during the evening of June 15th. These showers and storms produced some locally heavy rains that caused a couple of small mudslides to occur near Stoddard (Vernon County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An area of showers and storms moved across western Wisconsin during the evening of June 15th. These showers and storms produced some locally heavy rains that caused a couple of small mudslides to occur near Stoddard (Vernon County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 1:44 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 15, 1:44 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
244 PM CDT Sat Jun 15 2019

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM CDT Sat Jun 15 2019

Main forecast concerns are on severe thunderstorm potential late
this afternoon through this evening.

Severe thunderstorms are possible today mainly between 3 PM and 10
PM. The main threats from the storms will be damaging winds, large
hail, and possibly a brief isolated tornado near the warm front.
Latest Convective Allowing Models (CAMS) initiate the bulk of the
thunderstorms through 4 PM, with the most concentrated area of
storms west of Interstate 35. Additional cells then develop near
the warm front over southeast Minnesota and northeast Iowa. By
this time, RAP forecast sounding show surface based CAPE values
ranging from 1100 to 1500 J/kg. Shear is rather weak near the
start of the event with 0-3 km bulk shear values of 10 to 15 kts,
with 0-6 km bulk shear values of 30 to 40 kts. The low level shear
then increases as the shortwave moves into the region and we may
see 0-3 km line normal bulk shear increase to around 30 kts. If
this occurs we could see some bowing segments and cannot rule out
a very brief QLCS tornado near the warm front. Showers and perhaps
a few thunderstorms will then linger into the overnight hours as
a shortwave continues to edge across the area. The bulk of this
activity look to be north of Interstate 90 during the overnight
hours. A few showers may linger over the area on Sunday before
ending as a very weak ridge moves over region.

.LONG TERM...(Sunday night through Saturday)
Issued at 244 PM CDT Sat Jun 15 2019

Forecast highlights for next week are, more sumer-like temperatures,
and periodic chances for showers and thunderstorms.

Flow aloft turns zonal Monday night through Thursday with several
features to watch bringing chances for showers and thunderstorms to
the area. The timeframes with the highest confidence for showers and
storms at this times are Tuesday night through Wednesday. Flow aloft
then looks to turn more southwest going into next weekend with
temperatures edging up and the potential for an active weather
pattern, especially if the ECMWF solution holds. Will lean heavily
toward a model consensus blend from midweek going into next weekend.
Plan on high temperatures in the mid to upper 70s through much of
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Jun 15 2019

Impacts on KRST/KLSE through the next 24hrs will be thunderstorms
and low clouds. Watching radar closely early this afternoon for
convection. Thunderstorms expected to blossom by 3 pm and move
east through the area as an area of low pressure moves from the
Northern Plains into the region. Organized convection to time into
KRST/KLSE is lacking as this convection is expected to be more
scattered in nature. Expect thunderstorm activity in the vicinity
of KRST in the 20-02Z and KLSE in the 23-05z timeframe. Plan on
VFR sky conditions this afternoon into this evening to
deteriorate after 06z into MVFR/IFR range and then remain there
through the end of the TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...DAS
Hazardous weather outlook, Jun 15, 2:31 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
331 PM CDT Sat Jun 15 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-061-
161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Crawford-Grant-
331 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will continue into the evening. Some will be
strong and a few could be severe with large hail, damaging winds
and locally heavy rains. The main threat time is through 10 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are periodic thunderstorm chances next week. Organized
severe weather is not currently expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-032>034-041>044-053-055-161100-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Richland-
331 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin...southwest Wisconsin and
west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected through this evening. A few
could be strong with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are periodic thunderstorm chances next week. Organized
severe weather is not currently expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jun 15, 1:04 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
204 PM CDT Sat Jun 15 2019

IAZ008-009-018-019-MNZ079-086>088-094-095-152115-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Wabasha, Dodge Center, Rochester, Winona, Austin, and Preston
204 PM CDT Sat Jun 15 2019

...Strong to Severe Storms This Afternoon...

Thunderstorms will continue to increase in coverage through 4 PM.
Some of the storms may become severe with large hail and damaging
winds. Locally heavy rainfall may lead to localized flooding.
Monitor the weather closely this afternoon and be prepared to seek
shelter indoors if a thunderstorm approaches your area. Be ready
to act if a warning is issued.
Special weather statement, Jun 15, 2:06 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
306 PM CDT Sat Jun 15 2019

MNZ086-087-094-152045-
Olmsted-Dodge-Mower-
306 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OLMSTED...
NORTHEASTERN MOWER AND SOUTHEASTERN DODGE COUNTIES...

At 304 PM CDT, a strong thunderstorm was located near Kasson, or near
Dodge Center, moving southeast at 20 mph.

Lightning, winds in excess of 40 mph, and nickel size hail are
possible with this storm.

Locations impacted include...
Rochester, Mantorville, Kasson, Stewartville, Byron, Hayfield, High
Forest, Rock Dell, Dexter, Oslo, Sargeant, and Rochester Airport.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water. Do not drive your vehicle through
flooded roadways.

LAT...LON 4394 9294 4407 9275 4394 9234 4368 9266
TIME...MOT...LOC 2004Z 310DEG 17KT 4395 9276

Batzek

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Vernon

When
June 15, 3:30 PM CST to 5:45 PM CST
Where
Vernon County, 0.69 mi S of Stoddard
Reported by
Public
Coordinates
43.660, -91.220

Just south of Stoddard, 3.47 inches of rain fell.

Heavy Rain, Vernon

When
June 15, 4:10 PM CST to 8:28 PM CST
Where
Vernon County, 4.57 mi NE of Stoddard
Reported by
NWS Employee
Coordinates
43.720, -91.160

Northeast of Stoddard, 3.3 inches of rain fell.

Flood, Vernon

When
June 15, 8:26 PM CST to 10:30 PM CST
Where
Vernon County, 2.69 mi ESE of Stoddard to 2.66 mi SE of Stoddard
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
43.651, -91.173

Runoff from locally heavy rain caused a couple of small mudslides to occur along State Highway 162 near Koll Lane east of Stoddard.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830212, 830209, 830208.